Skip to main content

Checkpoint Inhibitors Causing Rheumatic Disease

Mar 20, 2017 1:10 pm

Calabrese and Velcheti have reviewed the current understanding that underlies a new drug-induced rheumatic disease - checkpoint inhibitor arthritis and autoimmune disease.

The approval and use of new cancer drugs in solid tumors has focused on key checkpoints, including the programmed death-1 (PD-1) pathway (pembrolizumab, nivolumab and atezolizumab) and cytotoxic T-lymphocyte-associated protein 4 (CTLA4) (ipilimumab) activity. While these agents have proven benefits, the down-side includes the development of several autoimmune inflammatory conditions.

The authors review the mechanisms underlying the action of these agents targeting PD-1 and CTLA-4 and note that their knockouts or inhibition in animal models has lead to autoimmune findings such as lymphoproliferative disorder, myasthenia gravis, hypophysitis, mild murine lupus, etc.

Interestingly, these checkpoint inhibitors have lead to inflammatory and autoimmune phenomena, collectively called immune-related adverse events (irAEs). These include:

  • Skin: maculopapular rash, Sweet’s syndrome,  Stevens-Johnson syndrome and toxic epidermal necrolysis
  • Gastrointestinal: diarrhoa, colitis
  • Endocrine: adrenal insufficiency, autoimmune hypophysitis
  • Inflammatory arthritis and Sicca syndrome: joint findings have been either RA-like or reactive or SpA-like in presentations. (reported in same issue by Bingham et al. http://buff.ly/2nWKUf3
  •  Muscle: myositis, myocarditis, rhabdomyolysis
  • Other organs: central and peripheral nervous systems, eye and pancreas.

It is unclear if the use of checkpoint inhibitors induces denovo autoimmune disease or exacerbates the expression of preexisting disease.

Disclosures
The author has no conflicts of interest to disclose related to this subject

Add new comment

If you are a health practitioner, you may to comment.

Due to the nature of these comment forums, only health practitioners are allowed to comment at this time.

×